We want first responders to feel confident and to be safe when dealing with possible fentanyl calls; but we don’t want them to be paralyzed by fears that are unwarranted.
Phoenix, AZ (PRWEB)
November 14, 2017
A position statement regarding fentanyl exposure in first responders, published by the American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT) in July 2017, continues to pave the way in clarifying risks of dermal and inhalation fentanyl exposure.
ACMT is working with federal partners to achieve the goal of an informed and safe first responder workforce. ACMT’s medical toxicology experts collaborated with federal agencies on Fentanyl Safety Recommendations for First Responders recently published by The White House.
Emergency medical services (EMS) and law enforcement are concerned about the risk of inhalational or dermal absorption of fentanyl and its analogs following routine scene responses. Although there are media reports of illness, there are no credible reports in the medical literature, and it is highly improbable that such an adverse effect could occur, particularly with skin only or casual contact.
An intentional release of specially-prepared fentanyl analogs with long delays to identification and treatment is the only example documenting fatal adverse effects from airborne dispersion (Moscow in 2002). Drug dealers handle large quantities of these potent drugs – which are increasingly being found in the US heroin supply and counterfeit pharmaceuticals – without experiencing adverse effects. Absorption of fentanyl across the skin is very slow and requires special formulation (such as used in fentanyl patches). Drug users are not overcome by casual contact, but only through deliberate ingestion,…